Hail, Anderson
- When
- August 4, 6:00 PM EST
- Where
- Anderson County, Clinton
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.117, -84.133
Quarter size hail reported by off-duty NWS employee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Quarter size hail reported by off-duty NWS employee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 4, 2:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT MON AUG 04 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 330 PM EDT MON AUG 04 2003 TONIGHT AND TUESDAY...CHALLENGING FORECAST EVEN WITH RECENT PATTERNS OF HEAVY RAIN AND CONVECTION. DRY SLOT IN WATER VAPOR APPROACHING AREA FROM WEST, BUT ITS A REAL NARROW DRY SLOT. ALL IT REALLY DOES IS MAKE ONE THINK THAT DRYING ALOFT WILL ADD TO OUR ALREADY UNSTABLE CONDITIONS AND CREATE THE CHANCE FOR BORDERLINE SEVERE THUNDERSTORMS ON TOP OF HEAVY RAIN SHOWERS. AMPLE SUNSHINE IN VALLEY IS PRODUCING CLOUDS AND THIS PROCESS WILL CONTINUE. EXPECT SCATTERED THUNDERSTORMS ACROSS MOST OF AREA TONIGHT AS PIECES OF MID TO UPPER VORTS SKIP ACROSS REGION. LOWER LAYERS ARE ALREADY FILLED WITH SFC OUTFLOW BOUNDARIES AND HIGH DEWPOINT AIR. THUS WE HAVE MOISTURE, INSTABILITY, AND NOW WE NEED A TRIGGER, WHICH LOOKS LIKE LITTLE VORTS OVER MIDDLE TN. THE VORTS DO LOOK LITTLE THEREFORE EXPECT MORE HEAVY RAIN PRODUCERS THAN DAMAGING WINDS OR LARGE HAIL. KEEPING LOWS INTACT WITH PREVIOUS PACKAGE EXCEPT IN NE PART OF FORECAST AREA, WHERE I INCREASED THEM A DEGREE OR TWO. AVN MORE WET THAN MESO ETA TOMORROW, AND WILL GO WITH A COMP ON POPS LEANING MORE TOWARD AVN. LOOKS LIKE WEAK SFC TROF FROM OH VALLEY LOW DRAGS ACROSS AREA BETWEEN ABOUT 06Z AND 18Z WHICH KEEPS A CHANCE TSTMS IN FOR TUESDAY. SEE NO REASON TO CHANGE HIGHS FOR TUESDAY. IN THE EXTENDED...UPPER LOW CONTINUES TO BRING CHANCE POPS WEDNESDAY AND THURSDAY. A LITTLE DRIER RH INDICATED...WILL ONLY KEEP CHANCE POPS FOR THE MOUNTAINS ON FRI-SUN AND 20 POPS ELSEWHERE. ALSO THINK BEST CHANCES WILL BE DIURNAL. WILL ADD SLIGHT CHANCE POPS FOR MONDAY...BUT MOISTURE LIMITED. CHA 69 87 69 87 / 50 50 50 50 TYS 67 86 67 85 / 50 40 50 40 TRI 64 83 63 83 / 50 40 40 30 OQT 66 85 67 85 / 50 40 50 40 .MRX... NC...NONE. TN...NONE. VA...NONE. BB/GH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 945 AM EDT MON AUG 4 2003 NO UPDATE FOR FOLLOWING REASONS: VERY RECENT SPATE OF CONVECTION HAS LEFT NUMEROUS INTERSECTING OUTFLOW BOUNDARIES ON GROUND. SEEMINGLY BENIGN SKY CONDITIONS BETWEEN CLOUDY AREAS IS ALLOWING JUST TONS OF INSOLATION IN WHICH WILL RAISE TEMPS TO CONVECTIVE LEVELS THIS AFTERNOON. MESO ETA SOUNDINGS INDICATE FORECAST CAPES FROM AROUND 1500 IN NORTHEAST PARTS TO AROUND 3000 ALONG GA LINE. COMBINED WITH TOPOGRAPHICALLY INDUCED CONVECTIVE INITIATION, BELIEVE THAT CURRENT PACKAGE WITH HIGH CHANCE TO LIKELY POPS WILL OUT. PLACES WITH HIGH CHANCE (50%) SEEM A LITTLE UNDERDONE WITH FLOOD WATCH IN PLACE, BUT...AS THE LATEST FLOOD STATEMENT (MEMFLSMRX) SAYS, IT MAY NOT RAIN IN EVERY SPOT, BUT WHERE IT DOES RAIN, IT WILL RAIN HARD. KEEPING FLOOD WATCH IN EFFECT BECAUSE OF NUMEROUS REPORTS OF STANDING WATER, BANKFULL CREEKS, AND FILLED SINKHOLES. ANY ADDITIONAL RAIN WILL CAUSE IMMEDIATE FLOODING IN THOSE PLACES. KEEPING ANY EYE OUT FOR BORDERLINE SEVERE TSTMS THIS AFTERNOON, TOO. BB ********************************************************************* EVENING FORECAST DISCUSSION UPDATE 911 PM EDT SUN AUG 03 2003 SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS OVER UNION...EXTREME SOUTHERN CLAIBORNE...GRAINGER...AND HAMBLEN COUNTIES THIS EVENING. STILL ANTICIPATE ADDITIONAL STORMS WILL MOVE INTO THE AREA FROM THE WEST...ESPECIALLY AFTER MIDNIGHT...SO WILL NOT REDUCE POPS AT THIS TIME. TEMPERATURES ON TRACK FOR OVERNIGHT LOWS. WILL LEAVE FORECAST AS IT IS. FLOOD WATCH CONTINUES THROUGH MONDAY...WITH THE MAIN EMPHASIS BEING LATE TONIGHT AND AGAIN MONDAY AFTERNOON. SP
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-042200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 450 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... THE AIRMASS ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS WILL REMAIN MOIST AND UNSTABLE. DAYTIME HEATING WILL COMBINE WITH OCCASIONAL UPPER LEVEL DISTURBANCES TO CAUSE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AT TIMES. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME...AS A FEW STORMS MAY REACH STRONG TO SEVERE LEVELS. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS UP TO 50 MPH...AND POSSIBLY HAIL OF DIME SIZE OR SLIGHTLY LARGER. HOWEVER...THE GREATEST HAZARD WILL BE LOCALLY HEAVY RAINS OF 2 TO 3 INCHES WHICH MAY CAUSE FLASH FLOODING. FOR ADDITIONAL DETAILS ON THE FLOOD THREAT...SEE THE FLOOD WATCH STATEMENT ISSUED EARLIER TODAY. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THE LOW PRESSURE SYSTEM TO OUR NORTH OVER THE GREAT LAKES REGION WILL KEEP THE CHANCES OF SHOWERS AND THUNDERSTORMS HIGH INTO TUESDAY. THIS AREA OF LOW PRESSURE WILL MOVE EAST OF THE REGION BY TUESDAY NIGHT...AND ALLOW RAIN CHANCES TO DECREASE TO MORE TYPICAL SUMMER VALUES FOR MID WEEK. HAZARDOUS WEATHER WILL BE POSSIBLE AGAIN ON TUESDAY...WITH THE MAIN THREATS BEING LOCALIZED FLOODING...DAMAGING WINDS AND POSSIBLY LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW AREAS TODAY THROUGH TUESDAY...AND PERSONS LIVING IN FLOOD PRONE AREAS SHOULD REMAIN ALERT FOR POSSIBLE FLOOD OR FLASH FLOOD WARNINGS. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM TN WIND DAMAGE
08/04/03 HAMILTON A FEW TREES DOWN OFF
COOLEY ROAD. REPORTED BY
HAMILTON COUNTY 911.
0600 PM TN 0.75 IN HAIL
08/04/03 CAMPBELL DIME SIZE HAIL ON I-75.
REPORTED BY THP.
0545 PM COSBY TN 1.00 IN HAIL
08/04/03 COCKE QUARTER SIZE HAIL IN
COSBY. 1.10 INCHES OF
RAIN IN LESS THAN 1 HOUR.
REPORTED BY LOCAL
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0633 PM TN WIND DAMAGE
08/04/03 RHEA TREES DOWN IN WESTERN
PORTION OF COUNTY.
REPORTED BY RHEA
SHERIFFS OFFICE.
0635 PM TEN MILE TN 0.75 IN HAIL
08/04/03 MEIGS 3/4 INCH HAIL IN THE TEN
MILE AREA. REPORTED BY
MEIGS COUNTY 911.The Knoxville radar (KMRX), 66 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378284.